The association between risk factors for tardive dyskinesia and phenylalanine-induced abnormal movements in schizophrenia
Article first published online: 25 APR 2001
Copyright © 2001 John Wiley & Sons, Ltd.
Human Psychopharmacology: Clinical and Experimental
Volume 16, Issue 3, pages 273–277, April 2001
How to Cite
Schultz, S. K., Ellingrod, V., Fleming, F. W. and Andreasen, N. C. (2001), The association between risk factors for tardive dyskinesia and phenylalanine-induced abnormal movements in schizophrenia. Hum. Psychopharmacol. Clin. Exp., 16: 273–277. doi: 10.1002/hup.245
- Issue published online: 25 APR 2001
- Article first published online: 25 APR 2001
- Manuscript Accepted: 26 JUL 2000
- Manuscript Received: 1 APR 2000
- tardive dyskinesia
We examined whether an oral challenge dose of the amino acid phenylalanine (a dopamine precursor) exacerbates the abnormal movements of tardive dyskinesia (TD). We also examined age, gender, treatment duration, and baseline movement severity in relation to phenylalanine-induced changes in movements. Lastly, we assessed the influence of fasting amino acid levels on phenylalanine-induced movements. In a placebo-controlled fashion, the abnormal involuntary movement scale (AIMS) was obtained on 25 patients before and after a phenylalanine challenge drink. A general linear model determined the relative effects of age, gender, treatment duration, and fasting amino acid levels on the magnitude of induced movements. Age and treatment duration did not affect phenylalanine-induced movements. Lower fasting levels of phenylalanine were associated with greater movements after controlling for age, F = 11.89, p < 0.003. The severity of abnormal movements at baseline also predicted response to phenylalanine, F = 8.62, p = 0.0079. Brain amino acid and neurotransmitter pools are influenced by changes in dietary protein, which may have implications in the development and prevention of movement disorders. This study suggests that fasting amino acid levels may predict differences in vulnerability to movements during an influx of neurotransmitter precursors, perhaps due to long-term compensatory changes in receptor sensitivity. Copyright © 2001 John Wiley & Sons, Ltd.